Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Concerta 36mg and prozac

My 10 year old son has ADHD inattentive type and anxiety. We are just starting to treat the anxiety now. He took celexa and I didn't see a difference in his anxiety. We weaned him off of it and took a 2 week hiatus from antidepressants and just gave him his focalin. We now switched him to concerta (lasts longer than focalin)...and added Prozac. Teacher really likes the results at school. However...evenings are hectic. He becomes very silly and immature. Often displaying autistic like behaviors--flapping hands, grunting, weird noises etc. Demeanor is relatively happy and giggly....Before just on ADHD meds...the withdrawal he was very angry and aggressive.  He takes clonodine to sleep. But is very amped up at night. Could this be a side effect? Anyone experience this before?  
3 Responses
189897 tn?1441126518
COMMUNITY LEADER
     Did he have these night time problems before the addition of Prozac? I am guessing he did not for the reason given below.
   Get him off the Prozac (but do so slowly).  The Prozac blocks the liver pathways for the stim meds and will make things worse.  This is a quote from Dr. Charles Parker.  I will private message you the site as I can't post it here.
       Prozac and Paxil , block the metabolism, the breakdown, the effective use of amphetamine products like Vyvanse, Adderall, and Dexedrine. If you don’t know that simple fact you can either:
    remain irritable and nasty for years
    give up ADHD or depression treatment altogether
    add more inappropriate meds on top
    find yourself “diagnosed” with bipolar illness
    become even more depressed

    There are "clean" anti-depressants that do not block the liver pathways.  Dr. Parker recommends "My favorites with AMP meds are the venlafaxine series including the generic, Effexor XR and Pristiq, then Lexapro and Celexa."
    You might also want to look into buying Dr. Parkers book, "New ADHD Medication Rules"   He has a very good section on treating anxiety.
     So share the link I am sending you with his doctor.  Get him off the Prozac (there is actually a warning on its label insert about using with stim meds.  
    And it sounds like he may be over dosed on the Concerta or as Dr. Parker call it "the top of the Therapeutic Window" (p116 in above mentioned book).
   Hope this helps.  I will message you a link to his site.
Avatar universal
Hm - very interesting. I have a son who's been struggling. We weren't entirely sure why but felt ADHD was a part of it. The treatment (Concerta) has helped, but I can still see a lot of anxiety breaking through and creating tension/anger/disruption. I'm not sure where to go with this.  I will have to check out that book.
189897 tn?1441126518
COMMUNITY LEADER
   Anxiety is a really common co-disorder with ADHD.  Not sure if your son is on any other meds.  But, there are certainly other things that can be done for this.  Good example is this link - http://www.additudemag.com/slideshow/109/slide-1.html?utm_source=eletter&utm_medium=email&utm_campaign=march
    If you give me his age I may also have some age appropriate ideas for anger, etc.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?